A 34-year-old NSW woman has died from a blood clot after receiving the AstraZeneca vaccine, the Therapeutic Goods Administration (TGA) has confirmed.

She died from a “confirmed” case of thrombocytopenia syndrome (TTS), the technical name for blood clots, becoming the seventh death in the country.

“The TGA extends its sincerest condolences to her family and loved ones. We are in close communication with NSW health who are undertaking further investigation of this case,” the TGA said.

In addition, there have been three additional cases of blood clots with low blood platelets assessed as thrombosis with thrombocytopenia syndrome (TTS), which are likely to be linked to the AstraZeneca vaccines.

There have been six other deaths in Australia linked to the AstraZeneca vaccine, according to the TGA. Five were thrombocytopenia syndrome (the technical name for blood clots, and otherwise known as TSS) and one was a case of immune thrombocytopenia.

Worldwide, there have been just 90 cases of TSS from approximately 6.3 million doses of the AstraZeneca vaccine administered to date.

“Large scale vaccination means that coincidentally some people will experience a new illness or die shortly after vaccination,” the TGA says on its website.

“So far, the observed number of deaths reported after vaccination remains less than the expected number of deaths that would occur naturally, or from other causes, for that proportion of the population.”

Early detection of TTS is key to prevent more serious complications developing, one of which is death.

You should seek immediate medical attention if you develop any of the following symptoms:

  • severe or persistent headache, blurred vision, confusion or seizures
  • shortness of breath, chest pain, leg swelling or persistent abdominal pain
  • unusual skin bruising and/or pinpoint round spots beyond the site of vaccination.

The most common time period for the onset of TTS symptoms is four to 30 days after vaccination, so keep an eye on things.